New York, 2015

Damaging Winds in New York, July 21, 2015

July 21, 2015 · NWS BTV · 4 events in 2 counties and zones

A cold front moved across Northern New York during the late morning and early afternoon hours of July 21st. Numerous showers and thunderstorms developed along this cold front with a few thunderstorms producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front moved across Northern New York during the late morning and early afternoon hours of July 21st. Numerous showers and thunderstorms developed along this cold front with a few thunderstorms producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 21, 9:19 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 21, 9:19 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1019 AM EDT TUE JUL 21 2015

.SYNOPSIS...
A COLD FRONT WILL ENHANCE A LINE OF SHOWERS AND THUNDERSTORMS
ACROSS NORTHERN NEW YORK THIS MORNING AND ACROSS VERMONT THIS
AFTERNOON. ANY OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY DOWNPOURS. ONE
THE FRONT EXITS THE AREA TONIGHT MORE SEASONAL TEMPERATURES ARE
EXPECTED THROUGH THE REMAINDER OF THE WEEK WITH HIGHS GENERALLY IN
THE 70S. A DEVELOPING UPPER LEVEL LOW ACROSS QUEBEC WILL BRING
DAILY CHANCES FOR SHOWER ACTIVITY ACROSS OUR REGION - MAINLY
DURING THE AFTERNOON - WEDNESDAY THROUGH FRIDAY. SATURDAY IS
EXPECTED TO BE DRY WITH HIGH PRESSURE IN PLACE. ANOTHER UPPER
LEVEL DISTURBANCE APPROACHING FROM THE GREAT LAKES REGION BRINGS
THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS ON SUNDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1019 AM EDT TUESDAY...LINE OF SHOWERS AND THUNDERSTORMS NOW
ENTERING THE SAINT LAWRENCE VALLEY OF NEW YORK AS OF MID-MORNING.
THIS LINE SHOULD REACH THE CHAMPLAIN VALLEY AROUND MIDDAY AND EXIT
THE AREA BY MID-AFTERNOON. STRONG DYNAMIC SUPPORT IS DRIVING THIS
LINE WITH SOMEWHAT LIMITED INSTABILITY IN ADVANCE OF THE LINE.
NEVERTHELESS...SUFFICIENT CONDITIONS EXIST FOR SOME OF THE STORMS
TO BECOME STRONG AND HAVE ADDED GUSTY WINDS...SMALL HAIL...AND
HEAVY DOWNPOURS TO THE FORECAST. REMAINDER OF FORECAST IN GOOD
SHAPE.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH THURSDAY/...
AS OF 321 AM EDT TUESDAY...ANY LINGERING SHOWERS/ISOLD TSTMS WILL
WANE QUICKLY DURING THE EVENING HOURS AS WINDS SHIFT W-NW BEHIND
THE COLD FRONT AND WITH LOSS OF INSTABILITY AND LARGE-SCALE
FORCING. SHOULD SEE TEMPS FALL BACK INTO THE 55-60F RANGE FOR
OVERNIGHT LOWS IN MOST SECTIONS...AND IT WILL BECOME DRIER AS WELL
WITH DEW POINTS DECREASING INTO THE LOW-MID 50S. IT APPEARS
NARROW RIDGE AXIS BUILDS ACROSS THE NORTH COUNTRY LATE...AND
SHOULD BE JUST ENOUGH TO EASE WINDS AND RESULT IN FOG FORMATION IN
FAVORED VALLEYS OF CENTRAL/ERN VT AND THE NRN ADIRONDACKS 06-12Z
WEDNESDAY.

CLOSED/SLOW-MOVING MID-LEVEL LOW TO OUR NORTH ACROSS QUEBEC
WEDNESDAY THROUGH THURSDAY WILL PROVIDE COOLER CONDITIONS FOR THE
NORTH COUNTRY WITH VALLEY HIGH TEMPERATURES BOTH DAYS 73-77F.
SHOULD ALSO SEE PLEASANTLY LOW(ER) DEW POINTS IN THE MID 50S.
STEEP MID-LEVEL LAPSE RATES SHOULD CONTRIBUTE TO A FEW SHOWERS
WITH PEAK AFTN HEATING WEDNESDAY AND THURSDAY...ESPECIALLY OVER
THE ELEVATED TERRAIN. INCLUDED 30-40 POPS TO COVER THESE
SHOWERS...WITH HIGHEST VALUES GENERALLY OVER NRN VT. NOT A LONG
DURATION RAIN...BUT MAY BRIEFLY AFFECT OUTDOOR PLANS IN SPOTS
WEDNESDAY AFTN AND THURSDAY AFTN.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 313 AM EDT TUESDAY...ACTIVE PATTERN ANTICIPATED THROUGHOUT
THE EXTENDED PERIOD WITH NEGATIVELY TILTED MID LEVEL TROUGH
AFFECTING THE REGION THURSDAY NIGHT INTO FRIDAY. THIS TROUGH AND
ASSOCIATED VORT, MOVING THROUGH THE BASE OF THE TROUGH AND OVER
THE NORTH COUNTRY, WILL PRODUCE SHOWERS THROUGH LATE FRIDAY.
RIDGING AT THE SURFACE AND MID LEVELS FOLLOW FRIDAY NIGHT AND
SATURDAY, WITH MOSTLY DRY CONDITIONS, BUT PWATS REMAINING AROUND 1
INCH AND WEAK MID-LEVEL VORTICES WILL KEEP PARTLY CLOUDY
CONDITIONS OVER THE AREA.

RIDGING WILL SHIFT EAST SATURDAY NIGHT AS ANOTHER MID LEVEL
TROUGH, ASSOCIATED WITH CLOSED SURFACE LOW TRACKS EASTWARD ACROSS
ONTARIO INTO QUEBEC. THE SURFACE LOW WILL BRING A WEAK FRONTAL
BOUNDARY ACROSS THE REGION SUNDAY INTO SUNDAY NIGHT. THIS BOUNDARY
WILL PROVIDE LIFT AS IT MOVES INTO THE WARM, MOIST AND UNSTABLE
AIR ON SUNDAY. WITH SURFACE CAPE VALUES GREATER THAN 1000 J/KG AND
PWATS OF 1.3 INCHES, EXPECT SOME THUNDERSTORMS TO ACCOMPANY
SHOWERS DURING THE DAY. INSTABILITY LINGERS INTO MONDAY WITH MORE
SHOWERS AND THUNDERSTORMS POSSIBLE, WHILE THE MID LEVEL TROUGH
DIGS INTO NORTHERN NY AND VT, BEFORE EXITING EAST ON TUESDAY.

MAX TEMPERATURES WILL GENERALLY REMAIN IN THE 70S THROUGHOUT THE
PERIOD, WITH THE BEST POTENTIAL FOR SEEING 80 DEGREE TEMPERATURES
ON MONDAY. MIN TEMPERATURES WILL START A LITTLE COOL IN THE 50S
THURSDAY NIGHT AND FRIDAY NIGHT, WARMING INTO THE MID 50S TO MID
60S SATURDAY NIGHT THROUGH MONDAY NIGHT.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
THROUGH 12Z WEDNESDAY...SOME MVFR/IFR FOG AT KMPV WILL DISSIPATE
THIS MORNING, ELSEWHERE VFR CONDITIONS PREVAIL UNTIL SHOWERS MOVE
INTO THE NORTH COUNTRY AHEAD OF A COLD FRONT. ONSET OF
SHOWERS/STORMS EXPECTED AT KMSS 12Z...KSLK 14Z-15Z...NORTHERN
CHAMPLAIN VALLEY 16Z- 18Z...KRUT/KMPV 20Z-21Z. WINDS OUT OF THE
SOUTH/SOUTHEAST SHIFT SOUTHWEST AT 6-12KTS WITH SOME GUSTS AROUND
20KTS BEHIND FIRST LINE/AREA OF SHOWERS/STORMS THIS MORNING INTO
EARLY AFTERNOON.

A SECOND AREA OF SCATTERED SHOWERS DEVELOPS IN THE
AFTERNOON...ABOUT 2-4 HOURS BEHIND THE FIRST AREA OF
SHOWERS/STORMS. WINDS WILL SHIFT NW AT 3-8KTS IN THE EARLY
EVENING. BOTH AREAS OF SHOWERS/STORMS COULD PRODUCE HEAVY RAIN,
SMALL HAIL AND GUSTY WINDS. BRIEF PERIODS OF MVFR POSSIBLE WITHIN
SHOWERS.

CLOUDS WILL BEGIN TO DIMINISH BEHIND THE FRONT AS WINDS SUBSIDE,
SETTING THE STAGE FOR POSSIBLE FOG DEVELOPMENT AS LOW LEVEL
MOISTURE LINGERS, ESPECIALLY WHERE RAINFALL OCCURS. HAVE
INTRODUCED MVFR FOG AT KMSS/KSLK AND KMPV AROUND 06Z-08Z.

OUTLOOK 12Z WEDNESDAY THROUGH SATURDAY...

OVERALL LOOKING AT VFR CONDITIONS THROUGH THE PERIOD WITH CHANCES
EACH AFTERNOON AND EVENING FOR SOME SHOWERS WHICH COULD RESULT IN
MVFR CONDITIONS FROM TIME TO TIME WHEN THE SHOWERS ARE OCCURRING.
WINDS WILL GENERALLY BE 10 KNOTS OR LESS THROUGH THE PERIOD.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...BANACOS
LONG TERM...KGM
AVIATION...KGM
Hazardous weather outlook, Jul 21, 9:21 AM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1021 AM EDT TUE JUL 21 2015

NYZ026>031-034-035-087-VTZ001>012-016>019-221430-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
1021 AM EDT TUE JUL 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHERN NEW
YORK THIS MORNING AND ACROSS VERMONT THIS AFTERNOON. ANY OF THE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS...SMALL HAIL...AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 10:02 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1102 AM EDT TUE JUL 21 2015

NYZ026>031-034-211600-
SOUTHEASTERN ST. LAWRENCE-NORTHERN FRANKLIN-WESTERN ESSEX-SOUTHERN
FRANKLIN-NORTHERN ST. LAWRENCE-EASTERN CLINTON-WESTERN CLINTON-
1102 AM EDT TUE JUL 21 2015

...A LINE OF THUNDERSTORMS WILL AFFECT NORTHERN NEW YORK THROUGH
NOON TODAY...

AT 1100 AM EDT...A LINE OF THUNDERSTORMS WAS ALONG A LINE EXTENDING
FROM NEAR ST. REGIS TO NEAR LAWRENCEVILLE TO CARRY FALLS
RESERVOIR...AND MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS TO BE IMPACTED INCLUDE...
ADIRONDACK REGIONAL AIRPORT...DANNEMORA...MOOERS...ALTONA...BANGOR...
FORT COVINGTON...BOMBAY...WILMINGTON...CHATEAUGAY...BRUSHTON...
BURKE...ST. REGIS...JERICHO...LYON MOUNTAIN...ELLENBURG DEPOT...
CLAYBURG...DEBAR MOUNTAIN...AU SABLE FORKS...LAKE OZONIA AND MERRILL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4500 7358 4462 7355 4420 7375 4437 7481
      4470 7466 4472 7461 4473 7464 4500 7467
TIME...MOT...LOC 1500Z 277DEG 35KT 4497 7462 4473 7460 4444 7473

The radar

The Burlington radar (KCXX), 72 km away, was scanning. The volume nearest the first event began at 15:56 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
July 21, 10:56 AM EST
Where
Clinton County, 2.22 mi WNW of Ellenburg Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.879, -73.924

Power lines and tree branches downed by thunderstorm winds.

Thunderstorm Wind, Essex

When
July 21, 12:42 PM EST to 12:43 PM EST
Where
Essex County, Willsboro
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
44.370, -73.400

Several trees and power lines downed by thunderstorm winds across Willsboro.

Thunderstorm Wind, Essex

When
July 21, 12:42 PM EST to 12:43 PM EST
Where
Essex County, 2 mi W of Wadhams
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.234, -73.510

Large tree uprooted at intersection of Coonrod and Middle road.

Thunderstorm Wind, Essex

When
July 21, 12:55 PM EST
Where
Essex County, 1.08 mi SSW of Whallonsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
44.255, -73.405

Multiple trees downed and uprooted between Willsboro and Westport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585396, 585401, 585407, 585408.